Couldn't find what you looking for?

TRY OUR SEARCH!

I have been on Lamictal for over a month now, and when I was recently refilling my prescription, the pharmacist told me that Lamictal increases the body's metabolism of birth control and that the birth control is ineffective. Has anyone else heard of this or had this problem? I need to stay on bc for various reasons, is there another med I can take for bipolar that will be just as good as Lamictal? I can't find any data or info on this so I'm thinking maybe the pharmacist was mistaken. If anyone has any info I would greatly appreciate it!! :-)

Loading...

hi there....Lamictal has no effect on the pill, but the pill can lessen the effects of the Lamictal.....I have been reading up on this topic all day, as I am about to go on the pill again and I am trying to figure out which one would be best for me...thinking about OrthoCyclen or Desogen...
Reply

Loading...

I've been taking lamictal for about a year now. My psychiatrist warned me from the start to make sure to tell my doctor I was on Lamictal before I started taking contraceptives. She claimed that taking Lamictal would lower the effectiveness of a birth control pill. My doctor prescribed me Necon .5/35-28 when the time came that I needed to go back on the pill.

However, as the above writer indicated, I also have read several different websites online today and all of them claim that Lamotrigine (or Lamictal) DOESN'T lower the effectiveness of a birth control pill but that the birth control actually lowers the effectiveness of Lamictal!

Although I will bring this up at my next visits to both my psychiatrist and doctor, I'd much rather be safe than pregnant at this point in life.
Reply

Loading...

And my reproductive endocrinologist/gynecologist told me that lamotrigine would not decrease the effectiveness of my BC. The pharmacist who filled my prescription also said the same. And I haven't got pregnant yet!!! LOL
Reply

Loading...

I was on both bc and lamictal ... yes, the bc is ineffective due to the fact that I now have a two year old!
Reply

Loading...

I wanted to post on this because I was taking Lamictal and started taking BC ... the Lamictal makes the BC ineffective for sure due to the fact that I now have a two year old. When I took it they did not know that it made BC ineffective and they also thought that at that time it would be okay to take it while you are pregnant...This is not the case and I know this because when we found out that I was pregnant the OB wanted me to sign a paper stating that I would stay on the Lamictal and report all OB paper work and tests to the government as a study case. I stopped taking it right away because when someone (a doctor) asks you this that means that they have no idea if there are or could be birth defects from this medication. I started back on the Lamictal 1yr after I had my daughter and was asked by my doctor if I was on BC, I asked him why did he ask and then we had a laugh because 21/2 yrs ago they had no clue that BC was ineffective .... I have an IUC... so far they know that the IUC/IUD/and the diaphragm is the only effective BC while taking the Lamictal (I personally don't know about using a diaphragm??? %-) ) Thanks for letting me share and I hope this helps many - out of LA/CA
Reply

Loading...

this is interesting to know. i have been on lamictal for several years now because i'm epileptic, and i was also on the pill for several years because they thought it was catamenial. i was never told one way or the other if the pill would become ineffective. i wonder if that's true...
Reply

Loading...

I have also read and re-read all the information on the internet. The majority of it is false as lamictal doesn't decrease bc effectiveness. So to you jessicastewart7 I would guess somewhere along the line you made a mistake with your bc?????????Is why you have the two year old. My doctor and pharmacy just assured me that lamictal doesn't decrease the effectiveness of bc. Thank God because I love my lamictal. :)
Reply

Loading...

Bc isn't 100% effective no matter what other meds your on so of course you could end up with a child. Lamictal doesn't make bc ineffective but it may make is slightly less effective in certain individuals, especially when first begining or increasing the dose. Personally I either use a condom or don't let my fiance ejaculate inside. So far so good. I would recomend an additional method at least for the first few months until your body adjusts to the levels of lamictal you are taking. Don't want to risk it.
Reply

Loading...

now hearing all these comments i don't know what to think. I've been on the lamictal since march of this year and I've told whoever i had sex with don't bust because i wasn't sure about this medication and the affects it has on my birth control. but now me and my boyfriend have no idea how much it has affected the birth control. we want a baby someday in the future. definitely not right now. so can someone help me with this. give me some answers, please?!
Reply

Loading...

I was told by the pharmacist that it would decrease the effectiveness of my birth control and the doctors did tell me the same thing. Granted no one told me this until about 5 or 6 months into taking it when I found out I was preggers. I am 7 weeks now, still really early. The doctors did ask me to fill out somethings to track my pregnancy because they do not know all of the effects. I have been trying to do some research to see what the Birth Defects with this and all of the other medications that I have been on. I do not want my child to suffer because I did not know about these things. The doctor did tell me they will be keeping a close eye on things and doing some tests at about 12 to 14 weeks to see if there are any other birth defects so I can make a more informed decision about my pregnancy. I am not sure, but from the way he said it, he wants me to be open to terminating if there are issues. I am SO CONFUSED... any advice or help? ?
Reply

Loading...

Not to act like an ultimate authority on this issue but I have been on Lamictal for 7 1/2 years and birth control for 6. I have missed a pill or two of the birth control in that time period but otherwise have taken it as prescribed. I have had no problems with the two interacting. None. No pregnancy or pregnancy scare (no, I am not sterile so that is not the issue), no decrease in the efficacy of the lamictal, it has been working perfectly. Likely, the two year old is a result of improper use of the birth control however you might be one of the less than 0.01% that has a problem with taking both lamictal and the birth control. So for everyone else, I wouldn't worry too much about it. So far, there hasn't been much research to prove any problems.
Reply

Loading...

Just talked with my psychiatrist today about starting bc pills while on Lamictal. He said to be sure to tell my ob/gyn because the Lamictal can make the bc less effective. He said use a strong bc pill. I hope this helps.
Reply

Loading...

I have read the leaflet inside my box of lamictal, and it clearly states in there that Lamictal may reduce the ability of hormonal contraceptives to work. I'm going to book an appointment with my doctor and see what he has to say on the matter, but I'm sure there are other alternatives.
Reply

Loading...

o.O
OMG I hope that's not true about Lamictal reducing the effectiveness of BC. Lately I've been feeling pregnant.....hopefully it's just stress though. I've been on the pill over three months and the doctor told me it would NOT reduce the effectiveness of the pill. Now after reading all this I'm starting to think maybe I could be.
Oh I'm freaking out now!!!!
Reply

Loading...